Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 236, NWS Omaha, NE

July 30, 2002Antelope County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jul 30, 2002, 6:32 PM CDT for Antelope County, Nebraska. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2002, 6:32 PM CDT (23:32 UTC)
Expired
Jul 30, 2002, 7:00 PM CDT
In force
28 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Antelope County, NE

The radar

The Omaha radar (KOAX), 170 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 6:39 PM CDTThunderstorm Wind 50 EClearwater, NEA storm spotter estimated thunderstorm wind gusts of around 60 mph.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 30, 4:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.5 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2002-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1420 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2002-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1420 J/kg
Mixed-layer CIN
-326 J/kg
Mixed-layer LCL
2219 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

817 
WUUS53 KOAX 302332
SVROMA
NEC003-310000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
628 PM CDT TUE JUL 30 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANTELOPE COUNTY IN NORTHEAST NEBRASKA

* UNTIL 700 PM CDT

* AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THE LEADING EDGE OF A SEVERE THUNDERSTORM WITH LARGE HAIL 3        
  MILES SOUTHWEST OF CLEARWATER...OR ABOUT 30 MILES SOUTHEAST OF     
  ONEILL. THE STORM WAS MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NELIGH AROUND 645 PM CDT
  ELGIN AROUND 655 PM CDT
  OAKDALE AROUND 700 PM CDT

LAW ENFORCEMENT OFFICIALS REPORTED HAIL UP TO QUARTER SIZE 5 MILES 
WEST OF CLEARWATER AT 622 PM.

THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH.  GO TO A SAFE 
PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS 
DOORS.

LAT...LON 4225 9823 4210 9837 4187 9797 4205 9780

CHERMOK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:55 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 30, 2:55 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
255 PM CDT TUE JUL 30 2002

FORECAST CHALLENGES THUNDERSTORM CHANGES AND TEMPERATURES

IN NEAR TERM AREA OF MID LEVEL BASED TYPE THUNDERSTORMS THAT
DEVELOPED BETWEEN 09Z AND 12Z CONTINUE POSSIBLY BECOMING MORE LOWER
LEVEL CONNECTED FROM DAYTIME HEATING AND OUTLFOW BOUNDARIES. BASED
ON CURRENT TRENDS WILL NEED TO ADD OR UPGRADE POPS MOST AREAS FOR
TNGT. SOME CONVECTION DEVELOPING FROM NORTH CENTRAL INTO SOUTHWEST
NEBRASKA ALONG SURAFCE TROF MAY ALSO WORK INTO AREA TNGT AS THIS
TROF AXIS MOVES EAST. OVERALL PTNS EXTREME SE NEB AND SW IA MAY HAVE
THE LEAST POTENTIAL.  FEEL WED WILL BE MAINLY DRY WITH NEXT CHC FOR
TSTMS MAINLY WED NIGHT AS FNTRL BNDRY MOVES INTO AREA. VERY HOT
TEMPERATURES AGAIN WED BRING CONCERN FOR NEED OT HEAT ADVISORY.
HOWEVER MORE SWLY LOW LEVEL WIND COMPONENT MAY AGAIN KEEP DEWPOINTS
MORE IN 60S WHICH WILL KEEP HEAT INDEX FROM GOING OUT OF SIGHT. DUE
THIS UNCERTAINITY WILL NOT ISSUE AT THIS JUNCTURE AND LET MID SHIFT
MAKE ASSESSMENT. ON THU AND THU NIGHT BELIEVE MAUN CHC FOR SHOWERS
AND TSTMS WIL BE OVER SRN ZONES WITH LESS LIKELIHOOD ACROSS N.
GENERAL CHC FOR SHOWERS AND TSTMS FRI AS BNDRY MOVES NWD. 30/12Z
MESO ETA SEEMS TO HAVE GENERAL HANDLE ON PATTERN AND WILL BE
FOLLOWED FOR MOST FCST PERIODS THRU 60 HOURS WITH ETA EXTENSION
TOWARD 84 HOURS. EXTENDED PERIODS QUITE MURKY AS AVN AGAIN SUFFERS
CONVECTIVE FEEDBACK PROBLEMS OVER HIER TERRAIN OF CO AND WY STARTING
THU EVENING WHICH CREATES DOUBT IN MODEL. WAS ALSO CONSIDERABLE
DIFFERENCE BETWEEN MRF AND ECMWF IN LATER PERIODS OF DAYS 4-7. NCEP
SUBLECTIVE GUIDANCE FAVORED LEAVING FNT STALLING SRN NEB INTO NRN MO
WHICH WILL HAS SOME PROBLEMS MESHING WITH 30/12Z ETA.

.OMA...NONE.

WIESE

In the hours before

Local storm report, Jul 30, 2:08 PM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
208 PM CDT TUE JUL 30 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1235 PM    PLATTE CENTER             NE   1 INCH HAIL
07/30/02   PLATTE                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0138 PM    4 SW SURPRISE             NE   .88 INCH HAIL
07/30/02   BUTLER                         REPORTED BY PUBLIC.

0138 PM    COLUMBUS                  NE   .75 INCH HAIL
07/30/02   PLATTE                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0150 PM    COLUMBUS                  NE   1 INCH HAIL
07/30/02   PLATTE                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0150 PM    COLUMBUS                  NE   1.25 INCH HAIL
07/30/02   PLATTE                         ESTM. WIND SPEED 40
                                          MPH. REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 30, 2:41 PM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
241 PM CDT TUE JUL 30 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    COLUMBUS                  NE   61 MPH TSTM GUST
07/30/02   PLATTE                         REPORTED BY ASOS.

0215 PM    BELLWOOD                  NE   .75 INCH HAIL
07/30/02   BUTLER                         REPORTED BY PUBLIC.

0230 PM    4 W BELLWOOD              NE   1.75 INCH HAIL
07/30/02   BUTLER                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 30, 5:22 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
522 PM CDT TUE JUL 30 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0507 PM    6 W VERDIGRE              NE   1.75 INCH HAIL
07/30/02   KNOX                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 10:47 AM CDTSevere Thunderstorm WarningOAXPlatte28 min
Jul 30, 12:37 PM CDTSevere Thunderstorm WarningOAXButler38 min
Jul 30, 12:41 PM CDTSevere Thunderstorm WarningOAXPlatte34 min
Jul 30, 1:14 PM CDTSevere Thunderstorm WarningOAXSeward46 min
Jul 30, 1:16 PM CDTSevere Thunderstorm WarningOAXPlatte29 min
Jul 30, 1:45 PM CDTSevere Thunderstorm WarningOAXButler, Platte40 min
Jul 30, 2:19 PM CDTTornado WarningOAXButler31 min
Jul 30, 5:28 PM CDTSevere Thunderstorm WarningOAXKnox47 min
Jul 30, 5:36 PM CDTSevere Thunderstorm WarningOAXAntelope54 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.